Tornadoes · United States · Colorado · 2009
EF0 tornado, Dodd, Colorado, June 13, 2009
This EF0 tornado ran 0.1 miles across Morgan County on June 13, 2009, touching down at 6:36 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 13, 2009
- Touchdown
- 6:36 PM MDT (00:36 UTC)
- Lifted
- 6:38 PM MDT (00:38 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morgan County
- Touchdown point
- 40.320, -103.670
- Lift-off point
- 40.320, -103.670
- Record number
- 0906131836-01
What the Weather Service recorded
Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County. Heavy rain caused extensive flash flooding north of Fort Morgan. Several county roads were damaged and the heavy rain contributed to one accident. The combination of large hail, up to ping pong ball size, and heavy rain caused significant crop damage between Weldona and Snyder. Severe thunderstorms produced hail up to the size of quarters in Adams, Arapahoe, Elbert and Jefferson Counties.
A tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:10 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 13, 2:10 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT SAT JUN 13 2009 .SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z 1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER 50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT WAVE PASSES OVER COLORADO. MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS. .LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK. THROUGH THE FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION. THIS PATTERN WILL CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES OF THE DAY IN THE MEAN FLOW. AT LOWER LEVELS...ABUNDANT MOISTURE SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE COMPONENT TO THE WIND FIELDS. TEMPERATURES AT 700 MB AND ALOFT WILL BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER AND MID 80S FROM TUESDAY ONWARD. SOME OF THE WARMING MAY BE OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY. FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN. && .AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE 22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/KDRBY
Hazardous weather outlook, Jun 13, 10:58 AM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT JUN 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT JUN 13 2009 ...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED TORNADOES. THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS COLORADO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO CONTINUE FOR MUCH OF THE NEXT WEEK. SOUTHERLY FLOW AT LOW LEVELS IS EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS. THE THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING. TEMPERATURES WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH OF THE DAILY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS. MEIER/DANKERS
In the hours before
Local storm report, Jun 13, 5:51 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 NE WIGGINS 40.25N 104.05W
06/13/2009 M1.50 INCH MORGAN CO TRAINED SPOTTER
&&
FREDINLocal storm report, Jun 13, 5:53 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
553 PM MDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 2 NE WIGGINS 40.25N 104.05W
06/13/2009 M1.50 INCH MORGAN CO TRAINED SPOTTER
0545 PM HAIL ARVADA 39.82N 105.11W
06/13/2009 M1.00 INCH JEFFERSON CO AMATEUR RADIO
&&
FREDINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.6 hours before the tornado, 62 km from the path. June 14, 2009.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 643 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
- 0-3 km lapse rate
- 8.0 K/km
Denver, CO (KDNR), 12:00Z
11.4 hours after it, 62 km from the path. June 14, 2009.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -225 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Akron/Washington Co (AKO), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the touchdown began at 00:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 13, 2009
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 6:25 PM CDT | EF1 | Stonewall, TX | 4.0 | 200 | $100,000 | ||
| June 13 | 6:30 PM CDT | EF2 | Haskell, TX | 3.6 | 440 | $1.0 million | ||
| June 13 | 6:32 PM CDT | EF0 | Briscoe, TX | 0.0 | 50 | |||
| June 13 | 6:51 PM CDT | EF0 | Briscoe, TX | 0.8 | 75 | |||
| June 13 | 6:01 PM MDT | EF0 | Baca, CO | 0.6 | 50 | |||
| June 13 | 7:08 PM CDT | EF1 | Haskell, TX | 0.4 | 150 | |||
| June 13 | 6:47 PM MDT | EF0 | Prowers, CO | 0.6 | 25 | |||
| June 13 | 7:54 PM CDT | EF0 | Jones, TX | 0.0 | 10 | |||
| June 13 | 7:25 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| June 13 | 8:08 PM MDT | EF0 | Adams, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.